How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Susan Ivy Your Own Question
Susan Ivy
Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience:  BSN, MSN, CNS
8413180
Type Your Health Question Here...
Susan Ivy is online now
A new question is answered every 9 seconds

Hi. I would like your advice on something even though you dont

Customer Question

Hi. I would like your advice on something even though you don't specialise in urology i trust your expertise. Basically i am havinraphic but g extreme trouble urinating. I feel like i do need the toilet but when i try i cannot go. Sorry to be so graphic but i basicslly sit for 10 mins, evebtually i take a deep breath and push so hard i feel like i'm pushing a baby out. The flow carries on but as soon as i run out of breath the flow stops..........then i take another deep breath and push more urine out. It has been going on for around a month now. Is there a name for this condition and why is it happening?
Submitted: 4 years ago.
Category: Health
Expert:  Dr. Chip replied 4 years ago.
So you feel the urge to go but this happens? Have you had any tests or studies to see what's going on?
Customer: replied 4 years ago.
no because i dont want to make a mountaian out of a molehill. Ive just been hoping it will clear up on its own
Expert:  Dr. Chip replied 4 years ago.
I know you and I have spoken a bit about this before--hasn't a doctor yet told you what they thought the problem was?
Expert:  Susan Ivy replied 4 years ago.
Hello,

I see you still seem to be waiting for more information. I am familiar with your condition.

The problem you have is called urinary retention.

It is likely caused by one of your medications, possibly the Prozac. But we cannot tell this for sure. I do have a suggestion for you.

By the way, it does not matter how long you have been on the medication, side effects can develop even after taking a medication for many years.

Again I cannot guarantee that your problem is caused by the Prozac. You must talk to your prescribing physician about this so that they can carefully assess the situation and decide what must be done. Do not decrease your medication without consulting your doctor.

This is not a 'molehill' by the way. Urinary retention can lead to the urine backing up into your kidneys and causing damage due to pressure and infection from the bacteria which forms in stagnant urine.

It is actually very important that you get this properly assessed. You need to discuss this with both your psychiatrist and your GP. It is possible that the doctors may not at first suspect this type of side effect, but it is possible to have this type of side effect, called EPS by SSRI medications. As a psychiatric nurse, I've seen thousands of patients on these medications and am quite aware of potential side effects from medications.

It is possible that a drug like benadryl (dipenhydramine) or cogentin would resolve the urinary retention. You could try a small dose of dipenhydramine at bedtime and see if this clears up the problem (take at night because it can increase drowsiness). But if this does not clear up the problem you must discuss this with your doctors so that you don't develop kidney damage. You may need the medication cogention, or it may turn out that you need to see a urologist (because physical issues, even a tumor are other potential causes of this problem!)

Feel free to write me back if you have further questions/need to discuss this further. Otherwise, I would appreciate your feedback regarding my answer.

Thank you, XXXXX XXXXX luck.

Susan Ivy, Nurse (RN)
Category: Health
Satisfied Customers: 4058
Experience: BSN, MSN, CNS
Susan Ivy and 2 other Health Specialists are ready to help you
Customer: replied 4 years ago.
Hi and thank you for being so kind in offering your help and the detail you go into. I've just been to the toilet, told my brain to tell my bladder to emepty and ended up having to push like i was giving birth. The urine eventually began to flow but i had to keep pushing for it to be continuous. My question is that i have bipolar and hae been on so many meds that i basically hardly ever menstruate. I just took it to be because of the medication. In the last few months though i have had a period, although the blood quite dark brown and "old" looking, however on a few occasions now i have had blood clots so big i've actually felt them coming out of me. They have been dark red in colour. No chance of miscarriage as dont have partner. I've had urine retention in the past where i've had to be cathetirised but not like the problems i am experiencing at the moment. My question is basically could whatevers going on with my periods have anything to do with the urination problem given that they are around the same area in my body? Thank you for your time
Expert:  Susan Ivy replied 4 years ago.
Thank you for your nice compliment.

Even though the bladder and the uterus and ovaries are in the same area of the body, these two problems don't have to be related, but the could be. If the bleeding is caused by irregular hormones then this will need treatment. One other reason bleeding like you describe can occur is when there are fibroid tumors. If you have fibroid tumors that have enlarged your uterus to the point that it is causing the bladder or the urethra to be constricted (squeezed shut) then this could be related in that way. So as I mentioned in my first answer there is the possibility that you have tumors causing the urinary retention. Hopefully they are benign tumors if you have them (fibroid tumors usually are) but these additional symptoms you are now reporting make it all the more urgent that you see a doctor soon that will get to the bottom of this. You may need to have the fibroid tumors removed if this is the problem, and if this is not the cause, then you may need hormonal treatment, as well as having your medications adjusted or a new one added.

Please let me know if you have further questions. or need clarification.

Related Health Questions